Aa
Aa
A
A
A
Close
Avatar universal

Symptoms of Hyperthyroidism if you do not take ur meds?

What are the symptoms of Hyperthyroidism & Graves disease if you do not take your medications?

My mother was diagnosed with both about a year ago, she has had the iodine radiation treatment.  Unfortunately, she doesn't have any medical insurance and therefore she hasn't been able to take her meds.  

Her speech is slow and slurred, she has little to no appetite, she has lost a significant amount of weight, she is confused and often gets dazed, she wants to sleep all the time.  She went from working as a charge nurse full time to working in the kitchen for 4 hours a day due to her inabilities.

She is also a recovering addict.  Thus, I am not sure if her symptoms are caused by not taking her meds for the the Graves disease and hyperthyroidism or if she is using the Ativan and Oxycontin again.

Has anyone with Graves or Hyperthyroidism ever experienced any of these symptoms?  

Thank you for any input and/or advise.

Desperate daughter of a nurse
7 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Surely there must be somewhere she can get meds being in the situation she is in????
I am in Australia and know Docs will GIVE you meds if you cant afford them.

I wuld say she is Hypo (personal opinion) and at risk of Myexedema Coma if she doesnt get help soon.
Please get her some help, get her bloods done.
Other members here may be able to advise you on clinics and medical treatment for those with no insurance.
I know nothing about the way USA runs their medical system but from what I have see in previous postings...it is discusting that you cannot get medical treatment if you have no insurance or money.
Thank Gawd Australia isnt like this.
Wait for other members to post and they can surely help with this dilemma.
Helpful - 0
Avatar universal
Yes I have had these symptoms and I was HYPO. This was after RAI and it is he//.
Helpful - 0
393685 tn?1425812522
I agree with Deb - If she had the RAI as you say - she should be hypothyroid and in need of thyroid medication immediately.

I would seek some doctor regardless of the situation soon - very soon.  If she takes care of her situation with her thyroid and becomes balanced she could regain her strength to go back to nursing - so she may not be in this type of situation long.

As for the addict problem. Thos are some powerful drugs and I sympathize with you - and her. The unfortuate thing is the symptoms could be the abuse has started again too.

Regardless - you mother needs medical treatment and you must take her.
Helpful - 0
Avatar universal
Thank you for your support and advise.  I am going up there this weekend and have decided that regardless of whether I have to carry her, I am getting her in to see a dr.

Thank you.  I sometimes just need reassurance that I am not overreacting and I need to do what I already knew I had to in my heart.

Take care and best wishes.

I will let you know what happens.
Helpful - 0
Avatar universal
I would take her to the ER, if her speech is slurred. These symptoms are not anything to lightly ignore.

Went to see my mother one day and noticed her speech was slurred, called ambulance, turned out she had a stroke during the night....
Helpful - 0
595495 tn?1225479893
Let me put this bluntly. SHE IS DYING.

If she has had her thyroid killed by radiation and not taking her replacement she is in the process of DYING.

Generic perscriptions are not exspensive,,,,HECK EVEN BRAND NAME IS NOT EXSPENSIVE (I pay 26$ a month for brand name -= no insurance)

Get her help TODAY, she must be in agony.
Helpful - 0
Avatar universal
Let us know how she goes but my guess will be that she will be hospitalised.
She can go into Myexedema Coma and die or have a massive stroke or heart attack.
None of these is what she wants or you want.
Please let us know how she goes.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.